Background: Postoperative vision loss following routine nasal surgery is an extremely rare and devastating complication. We report a case of unilateral blindness due to central retinal artery occlusion associated with third cranial nerve following septoplasty. Case Report: We report a patient who developed an unusual central retinal artery occlusion with unilateral blindness following nasal surgery under general anesthesia. A 45-year-old man underwent a nasal septal surgery for severe epistaxis. Soon after recovery, the patient noticed loss of vision in his right eye and was unable to lift his upper eyelid. Upon ophthalmic examinations, we determined that he had right-sided third cranial nerve palsy with central retinal artery obstruction and ptosis of right upper eyelid, restriction of ocular movements, and no perception of light in the right eye. Postoperative computerized tomography scan revealed multiple fractures of the left medial orbital wall, including one near the optic canal. Ptosis and ocular defects were recovered partially, but visual loss persisted until the last follow-up. Conclusion: This paper highlights one case of complete unilateral blindness from direct central retinal artery occlusion associated with third cranial nerve palsy following an apparently uneventful septorhinoplasty. Ophthalmologists and otolaryngologists should therefore be aware of the possible occurrence of such complications.

This content is only available via PDF.
Open Access License / Drug Dosage / Disclaimer
Open Access License: This is an Open Access article licensed under the terms of the Creative Commons Attribution-NonCommercial 3.0 Unported license (CC BY-NC) (www.karger.com/OA-license), applicable to the online version of the article only. Distribution permitted for non-commercial purposes only.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.